Nebraska, 2023

Hail and High Wind in Nebraska, May 9, 2023

May 9, 2023 · NWS GID · 6 events in 3 counties and zones

Complex of thunderstorms brings large hail and damaging wind gusts at rather odd time of day to portions of south central Nebraska on May 9th. The severe thunderstorms that brought large hail up to half dollar size, and wind gusts around 60 MPH, actually developed over the high plains the previous evening and overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Complex of thunderstorms brings large hail and damaging wind gusts at rather odd time of day to portions of south central Nebraska on May 9th. The severe thunderstorms that brought large hail up to half dollar size, and wind gusts around 60 MPH, actually developed over the high plains the previous evening and overnight. This activity arrived into far western portions of the area around 0800CDT, which is an unusual time for severe weather in this portion of the country. The most intense portion of the MCS affected Harlan County between 0900-1000CDT as a bowing segment developed and caused combination of strong wind AND hail. The severe weather focus largely shifted south into KS by 1100CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 6:02 AM CST, 43 minutes earlier.

Area forecast discussion, May 9, 6:02 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
702 AM CDT Tue May 9 2023

...AVIATION AND MESOSCALE UPDATE...

.Mesoscale Discussion...
Issued at 655 AM CDT Tue May 9 2023

Severe Thunderstorm Watch has been issued for areas along and S of
the NE/KS state line through noon. No major changes to thinking
expressed earlier/below other than that latest trends may be to
shift the greatest threat a tad S, perhaps more solidly S of the
state line. Severe activity near MCK may move NE/ENE over the next
hr, or so, but with time the prevailing storm motion should turn
more E, then even ESE/SE towards midday. Reservoir of MUCAPE up to
around 2000 J/kg is already in place, and this may incr as steeper
lapse rates shift eastward. Latest regional VADs are sampling
40-50+kt of effective shear so supercells with very large hail
remain greatest concern. Most pressing mesoscale factors to
monitor later this morning and early afternoon will be potential
for activity to gradually bec sfc based. Backed low level flow
amidst rising Tds into the 60s could lead to incr tornado threat
if activity lingers near the sfc warm front.

&&

.DISCUSSION...(Today through Monday)
Issued at 510 AM CDT Tue May 9 2023

Key Messages:

* Primary forecast concern/impact will be potential for severe
  weather each of the next few days as an active pattern returns.

* The first round of potential severe weather will probably come
  this morning for roughly S half of CWA. Large hail is the main
  concern.

* The next best chance for severe thunderstorms looks to be on Thu
  as the primary upper low ejects through the Central Plains,
  though additional periods of strong/severe storms can't be
  ruled out tonight through Wednesday night.

* Most areas will have several chances for much-needed moisture
  this week, and hopefully the moisture becomes realized as a much
  drier pattern sets in this weekend and continues through much of
  the following week.

* Temperatures will be the most stable aspect of the forecast (and
  unusually stable at that for mid to late spring in the Plains!)
  with persistent 70s-80s for highs, and 50s-60s for lows.

Forecast Details:
Will focus much of this discussion on the first few periods as
there really isn't any additional clarity to forecast details Thu
into Fri. As previous discussions have alluded to, it's a murky
forecast/pattern with each day's sensible weather details largely
dependent on tstm evolution over the previous 12-24 hrs.

Right off the bat, will state that the potential for elevated
supercells with large hail this AM into early aftn has appeared to
incr quite a bit over the past 12-24 hrs. Latest CAMs have
converged towards a solution of elevated tstms developing in the
11-14Z time frame within zone of enhanced low level theta-e
advection and steep isentropic ascent on S/SE fringes of mid-level
shortwave evident in latest WV imagery over NE CO/W NE. Appears
zone of greatest tstms chcs will be relatively confined to an area
roughly 30-40mi on either side of the NE/KS state line. Time
lagged HRRR data has been pretty consistent in keeping strongest
simulated refl cores S of Hwy 6 corridor. Have bec incr concerned
at potential for large hail, possibly up to at least golf ball
size, due to overlap of forecast MUCAPE 1500-2500 J/kg and 40-55kt
of effective deep layer shear. Forecast soundings in the 15Z-18Z
time frame from several models near the state line reveal very
steep H7-H5 lapse rates 7.5-8.0 C/km (which coincides with optimal
hail growth temps of -20C to -30C) and decent clockwise curvature
and length to hodographs, even when removing the stable lowest
1km. Furthermore, E/ESE 1-6km shear vectors/mean storm motion
suggests cells will be able to traverse the instability gradient
and maintain unstable inflow thru the AM before perhaps even bec
sfc based by midday and into the early aftn near or just S/SE of
Beloit. Conceptual model and good CAM run-to-run and model- to-
model agreement are sufficient for incl mention of severe storms
and large hail within the grids for roughly areas along and S of
the state line. Time frame of greatest concern is 14Z to 19Z - which
is climatologically pretty unusual! Thereafter,uncertainty
regarding storm prop and potential for new development along SW
flank/outflow increases, though I want to stress that this
uncertainty shouldn't necessarily imply a lesser threat for severe
wx. In fact, could envision iso re-development along any outflow
boundaries this aftn/early eve, in which all modes of severe wx
would be poss owing to continued steep lapse rates, strong
instability/shear, and moistening/backed low level flow. Any late
aftn/eve convection is just very conditional on how activity
evolves this morning, but would probably favor far S/SW zones.

Uncertainty of storm evolution today also casts uncertainty on
high temperatures. Models range anywhere from mid 60s to mid 80s.
Nudged temps down a few deg given likelihood for at least some
cloud debris to linger into the aftn, though also think some W
zones esp. should see some clearing by late aftn.

Generally speaking, think most areas will be mainly dry this eve
into early overnight. Around 06Z, some CAMs develop an arc of
elevated convection over mainly south central NE zones while
others propagate activity eastward off the High Plains. Most
guidance is less organized/intense compared to this AM, probably
due to MUCAPE mostly less than 1500 J/kg and less effective shear.
However, continued plume of steep mid level lapse rates and
30-35kt of eff shear could still support some marginally severe
hail in most intense cores. WPC has been insistent on placing a
"Slight Risk" for excessive rainfall over roughly S half of CWA
for today and tonight, though locally we feel dry antecedent
conditions (ongoing drought, 30-day pcpn avg 25-75 percent of
normal across most of CWA, top soil moisture levels in the 5-15th
percentile), mostly progressive nature of convection, relatively
tame PWATs, and distinct possibility that the most intense
rain doesn't overlap in time and space suggests this is a very
iso concern and not one worth messaging at this time. If training
convection becomes more likely, then may need more emphasis.

As mentioned above, details regarding convective
coverage/potential becomes pretty uncertain for mid to late week.
Generally speaking, Wed offers the LEAST potential (both coverage
and intensity), with higher chcs expected with arrival of main
upper trough on Thu. Gut feeling is that the Thu convection will
grow upscale rather quickly owing to meridional deep shear vectors
and strong forcing associated with mid level jet streak and height
falls. This would suggest a mainly a damaging wind and 1-1.5"
hail threat, though the S flank of any QLCS would probably carry
at least a somewhat greater hail/tornado threat. Thu should offer
the greatest tstm coverage, so PoPs are highest in this period at
70 to 80 percent. Trough timing/placement bec even more uncertain
on Fri as the EC is slow enough to give some areas another chc for
organized shwrs/tstms. However, NAM is more progressive and
largely dry slots the area.

Hopefully most areas receive some much-needed moisture over the
next few days as the pattern looks to bec much drier by this
weekend and into the following week. In fact, organized
pcpn/convection chcs could be quite minimal for large portion of
the traditional "Tornado Alley" during climatologically
peak/near-peak severe weather season due to persistent strongly
negative H5 height anomalies from the Great Lakes southward into
the Deep South. This would largely "shut off" the Gulf to any
substantial moisture transport outside of the southern High
Plains. Could still have frontal passages in amplified NW flow,
but these would be fairly moisture starved and lacking significant
cold air given strong connection to Pacific airmass that is
transported up and over the Canadian Rockies. This pattern would
also support unusually consistent temperatures for mid to late
spring in this area. Both GEFS and EPS are remarkably consistent
with temps throughout the duration of their runs with highs in the
70s/80s nearly every day, and lows mostly in the 50s and 60s.
May isn't necessarily known for it's stable, pleasant temperatures
and low humidity in these parts, but that may very well be the
best way to describe this weekend through next week.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 645 AM CDT Tue May 9 2023

No significant reductions in flight category expected.

Today: Main issue will be potential for showers and mostly weak
thunderstorms to move in from the W later this AM. Initial
activity will be showery in nature after about 13-14Z, but could
have better chcs for thunder mid to late AM into early aftn.
Should see a break in activity by late aftn into the eve. Winds
will be SErly and a bit breezy during the day, with sustained
winds 11-16kt and gusts around 25kt. Some model data suggests a
shift to Wrly winds by early this aftn behind an outflow boundary,
but not enough confidence to incl this as prevailing attm. Will
amend as necessary. Confidence: Medium to high.

Tonight: Quiet conditions are expected through the eve hrs before
new thunderstorm development bec poss towards 02-06Z. Exact timing
and placement of this activity is highly uncertain, and likely
tied to how activity plays out during the day today. Thus, not
enough confidence to go more than VCTS attm. Can't rule out some
lower CIGs developing by dawn Wed am as flow turns a bit more
ESE/upslope, but again, not enough confidence for more than SCT
group. Confidence: Low.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

Mesoscale...Thies
DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, May 9, 4:33 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
533 AM CDT Tue May 9 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
533 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The potential for severe thunderstorms returns to the forecast
area today, perhaps as early as mid-morning, mainly for areas near
and especially south of Highway 6. Large hail up to golf ball size
is expected to be the main severe threat this morning, but any
thunderstorms that linger along outflow boundaries this afternoon
could pose a risk for damaging wind gusts around 60 MPH and an
isolated tornado, in addition to very large hail. It is possible
that this morning's activity pushes the best chances for afternoon
severe weather south of the area towards the I-70 corridor.

After a lull this evening and early overnight, thunderstorm
chances are forecast to increase around and after midnight, mainly
for south central Nebraska. Some of this activity could pose a
risk for marginally severe hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active weather pattern is forecast to persist through at least
Thursday, with multiple rounds of thunderstorms possible for at
least portions of the outlook area. The overall greatest risk for
severe thunderstorms in the extended looks to come on Thursday
with the arrival of the main upper level trough. Large hail,
damaging winds, and a tornado or two will be possible. The severe
threat appears lower and more isolated with any thunderstorm
activity Wednesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed as early as this morning for
areas along and especially south of Highway 6. Reports of nickel
size hail, or larger, and damaging wind gusts are greatly
appreciated!

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 high wind. Local standard time, as filed.

Hail, Furnas

When
May 9, 6:45 AM CST
Where
Furnas County, 0.87 mi NE of Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.290, -100.160

Hail, Furnas

When
May 9, 7:24 AM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.280, -99.780

Hail, Furnas

When
May 9, 7:35 AM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.280, -99.780

There was a brief break in between rounds of hail up to the size of half dollars.

Hail, Furnas

When
May 9, 8:06 AM CST
Where
Furnas County, 1.73 mi ESE of Hollinger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -99.670

Hail, Harlan

When
May 9, 8:37 AM CST
Where
Harlan County, 5.75 mi NNE of Orleans
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.210, -99.420

High Wind, Buffalo

When
May 9, 10:28 AM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located one mile east of Odessa. These east-southeasterly winds were well behind the main area of thunderstorms and were just outside the edge of more stratiform rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096366, 1096367, 1096368, 1096369, 1096370, 1096397.